Overall, these figures are the strongest evidence yet of a powerful causal association between Lariam exposure and suicide.RTÉ’s reporter Rita O’Reilly examined 28 suicides within the Defence Forces, 11 of whom had taken Lariam. Four of those had taken their lives within a year of returning home from overseas duty.Dr Nevin describes Lariam as a “horror movie in a pill”. The US military no longer uses Lariam as the drug of choice and the FDA in America has launched a full neurological review of the medicine. The Irish Medicines Board first highlighted the risk of neuropsychiatric side effects in its drug safety newsletter in May 1996. Information leaflets were also updated in 2003 with details of reported suicide and suicide ideation related to the use of the medication. However, the Defence Forces and the Minister for Justice says there are no plans as yet to discontinue its use.Alternatives have been ruled out because of other side-effects, including sensitivity to the sun, and not being viable for long-term stints. Until recently, Malerone was only authorised for periods of 28 days. There are also prohibitive costs involved (Malerone is €4 per day).David Connor, who died by suicide and whose family spoke out about how he came back a “changed man” after his tour in Liberia and time on Lariam. The Defence Forces say they screen personnel to ensure they will be able to tolerate Lariam before being sent on duty. Not being suitable for Lariam because of a history of mental health issues can rule a member of the Defence Forces out of any overseas trips, putting them well behind their counterparts in terms of promotion and other prospects – something that is of major concern for career soldiers and a group campaigning for the cessation of Lariam as the anti-malaria drug of choice.Dr Elspeth Ritchie, formerly of the US Army, said the side-effects of Lariam are actually worse than contracting malaria.“Aviators are barred from taking Lariam,” she told RTÉ. “If aviators are barred, someone who drives a tank and shoots a gun should be precluded too.”Dave O’Shea from Action Lariam for Irish Soldiers believes that serving soldiers still find it difficult to speak out about the issue. Since the programme aired on Thursday, the support group has been contacted by more than 50 people about Lariam use.He also believes the revelations have changed people’s attitudes towards him.O’Shea first took Lariam while in Liberia with the Defence Forces in 2003. Just two weeks later he started getting side effects, which included memory loss, insomnia, lumps on his skin and mood swings.He recalls a number of incidences where he “wasn’t himself”. There was that one time he jumped through a pane of glass and blacked out. The suicidal thoughts followed soon after and he describes his life since then as being on a “descending scale”. Since he first spoke to TheJournal.ie last June, the solider has received “severe therapy” which is helping keep his life on a positive track.He is among a number of former army personnel taking claims to the courts but says the litigation process is still in its infancy. There are a total of 22 compensation cases, seven of which are at the High Court.Read: No plans to discontinue use of anti-malarial Lariam in Defence ForcesWatch: RTÉ Prime Time’s investigation AN RTÉ INVESTIGATION into the use of Lariam as an anti-malarial by the Irish Defence Forces found a “plausible link” between the drug and a number of suicides of soldiers.Two of the world’s leading authorities on the medication said the results of the probe require urgent investigation.The Prime Time programme revealed new research showing a higher risk of suicide among members of the army who had taken Larium during their deployments overseas than those who didn’t.“These figures are consistent with Lariam causing symptoms of mental illness including anxiety and depression, and are also consistent with the known association of these conditions with a strongly increased risk of suicide. These figures also indicate evidence of more serious events, such as psychosis, potentially leading to more sudden and impulsive suicides,” said Dr Remington Nevin, an epidemiologist and former US Army major.